Skip to main content

Serotonin Syndrome

Michael T. Partin, MD, Karl T. Clebak, MD, FAAFP and Munima Nasir, MD Reviewed 06/2019
 


BASICS

DESCRIPTION

  • A potentially life-threatening drug-induced syndrome that results from synaptic increase in serotonin (5-hydroxytryptamine [5-HT]) concentrations and stimulation of peripheral and CN...

DIAGNOSIS

  • Serotonin syndrome is a clinical diagnosis.

  • Hunter Toxicity Criteria Decision Rules aid in the diagnosis of clinically significant serotonin toxicity (sensitivity, 84%; specificity, 97%). A p...

TREATMENT

  • Discontinue all serotonergic agents.

  • Supportive care is the mainstay of therapy. This includes administration of oxygen and aggressive IV fluids, continuous cardiac monitoring, monitoring uri...

ONGOING CARE

FOLLOW-UP RECOMMENDATIONS

  • In mild cases of serotonin toxicity, address risks and benefits of restarting offending agents. Serotonergic medications need to be titrated slowly, and patients ...

REFERENCES

1
Bronstein AC, Spyker DA, Cantilena LRJr, et al. 2008 Annual report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 26th annual report. Clin Toxic...

ADDITIONAL READING

  • Buckley NA, Dawson AH, Isbister GK. Serotonin syndrome. BMJ.  2014;348:g1626. [View Abstract on OvidMedline]

  • Nordstrom K, Vilke GM, Wilson MP. Psychiatric emergencies for clinic...

CODES

ICD10

G25.79 Other drug induced movement disorders 

ICD9

333.99 Other extrapyramidal diseases and abnormal movement disorders 

SNOMED

371089000 Serotonin syndrome (disorder) 

CLINICAL PEARLS

Consider serotonin syndrome in patients with recent use of a serotonergic agent (particularly if multiple proserotonergic agents are involved) presenting with unexplained tachycardia, ...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×